Header

UZH-Logo

Maintenance Infos

Relationship between neuroleptic extrapyramidal syndromes and patients' all-cause mortality


Modestin, J; Vogt Wehrli, M; Stephan, P L; Agarwalla, P (2009). Relationship between neuroleptic extrapyramidal syndromes and patients' all-cause mortality. Pharmacopsychiatry, 42(2):57-60.

Abstract

Introduction: It is important to understand factors contributing to a neuroleptic-related increased mortality risk. The objective of this study was to test whether the occurrence of neuroleptic-induced extrapyramidal syndromes (EPS) including tardive dyskinesia (TD) is associated with an increased patients' all-cause mortality.

Methods: In 1995, a sample of 200 patients on neuroleptics was assessed with regard to the presence of Parkinson syndrome, akathisia, and TD. By 2003-2004, i.e., during the following 8-9 year period, 63 patients had died. Patients who had died were compared with 120 patients known to be still alive with regard to several socio-demographic variables and the presence of EPS at the first examination.

Results: At the basic assessment, there were no significant differences between patients later still alive and deceased patients with regard to TD. The deceased patients were more frequently women, older, suffered more frequently from an organic disorder, had higher average scores for Parkinson syndrome and less frequently akathisia. Multivariate analysis confirmed age as the only factor contributing to the group difference. Repeating the meta-analysis by Ballesteros et al. (2000) after inclusion of our data, TD remains a weak but a significant predictor of death (OR=1.4).

Discussion: Neuroleptic-induced EPS of parkinsonism, akathisia, and TD did not contribute to the patients' all-cause mortality in this study. The association between TD and mortality merits further attention.

Abstract

Introduction: It is important to understand factors contributing to a neuroleptic-related increased mortality risk. The objective of this study was to test whether the occurrence of neuroleptic-induced extrapyramidal syndromes (EPS) including tardive dyskinesia (TD) is associated with an increased patients' all-cause mortality.

Methods: In 1995, a sample of 200 patients on neuroleptics was assessed with regard to the presence of Parkinson syndrome, akathisia, and TD. By 2003-2004, i.e., during the following 8-9 year period, 63 patients had died. Patients who had died were compared with 120 patients known to be still alive with regard to several socio-demographic variables and the presence of EPS at the first examination.

Results: At the basic assessment, there were no significant differences between patients later still alive and deceased patients with regard to TD. The deceased patients were more frequently women, older, suffered more frequently from an organic disorder, had higher average scores for Parkinson syndrome and less frequently akathisia. Multivariate analysis confirmed age as the only factor contributing to the group difference. Repeating the meta-analysis by Ballesteros et al. (2000) after inclusion of our data, TD remains a weak but a significant predictor of death (OR=1.4).

Discussion: Neuroleptic-induced EPS of parkinsonism, akathisia, and TD did not contribute to the patients' all-cause mortality in this study. The association between TD and mortality merits further attention.

Statistics

Citations

1 citation in Web of Science®
1 citation in Scopus®
Google Scholar™

Altmetrics

Downloads

0 downloads since deposited on 03 Jun 2009
0 downloads since 12 months

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > Psychiatric University Hospital Zurich > Clinic for Psychiatry, Psychotherapy, and Psychosomatics
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2009
Deposited On:03 Jun 2009 12:51
Last Modified:21 Nov 2017 14:10
Publisher:Thieme
ISSN:0176-3679
Publisher DOI:https://doi.org/10.1055/s-0028-1102911
PubMed ID:19308879

Download